Michigan, 2004

Heavy Snow in Michigan, December 2, 2004

December 2, 2004 · NWS APX · 2 events in 2 counties and zones

An intensifying low pressure system moved east across northern Lower Michigan. Snowfall with this system was enhanced by Lake Michigan.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An intensifying low pressure system moved east across northern Lower Michigan. Snowfall with this system was enhanced by Lake Michigan. Up to 8 inches of snow fell in parts of central and northern Emmet County. In Chippewa County, 8 to 9 inches of snow fell near Whitefish Point and Paradise, with 6 to 7 inches across the rest of the central and western part of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 2, 4:48 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 2, 4:48 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
448 PM EST THU DEC 2 2004

.SHORT TERM...CURRENTLY AT THE SURFACE A 1008 MB AREA OF LOW
PRESSURE LOCATED IN NE WISCONSIN CONTINUES TO DEEPEN AS IT TRACKS
TOWARD THE FORECAST AREA. MODERATE TO HEAVY SNOWFALL HAS DEVELOPED
ACROSS EASTERN UPPER MICHIGAN IN RESPONSE TO BOTH THE APPROACHING
AREA OF LOW PRESSURE AS WELL AS ENHANCEMENT OFF OF LAKE MICHIGAN.
MAIN FORECAST CHALLENGE FOR THE OVERNIGHT REVOLVES AROUND SNOWFALL
AMOUNTS AND HEADLINES.

FOR THE OVERNIGHT...AS THE AREA OF LOW PRESSURE PULLS THROUGH THE
CWA...1000-850 MB WIND DIRECTION SHIFTS FROM WSW AT 00Z TO NW AT 06Z
THEN AROUND TO THE NNW BY 09Z. GOOD SYNOPTIC SCALE 700-500 QG
FORCING SWINGS ACROSS EASTERN UPPER AND NORTHWEST LOWER BETWEEN 21Z
AND 06Z...FINALLY EXITING THE CWA BY 09Z. DEEP SYNOPTIC MOISTURE
CONTINUES TO EXIST THROUGH 06Z AS WELL...WITH 850-700 MB RH GREATER
THAN 70%. BY 12Z 850-700 MB RH LOWERS TO 20% ALONG WITH STRONG
DOWNWARD VERTICAL MOTION. DELTA TS INCREASE FROM 15 TO 16C AT 00Z
TO 21C BY 06Z. INVERSION HEIGHTS ARE NON-EXISTENT ACROSS THE CWA AT
00Z...SETTLING TO A VERY RESPECTABLE 5200 FEET BY 12Z FRI. CLOUD
MICROPHYSICS REMAIN FAVORABLE WITH MOISTURE EXTENDING WELL ABOVE
-10C...ABOVE -20C THROUGH 06Z. WITH STRONG SYNOPTIC SUPPORT AND LAKE
ENHANCEMENT TONIGHT...EXPECT SNOW TO OVERSPREAD THE ENTIRE CWA THIS
EVENING...THEN TRANSITION OVER TO LAKE EFFECT SNOW SHOWERS AFTER
MIDNIGHT AS OVER LAKE INSTABILITY INCREASES AND SYNOPTIC FORCING
PULLS OUT OF THE AREA. DESPITE DECREASING MOISTURE AFTER 06Z AND
LACK OF SYNOPTIC SUPPORT...INVERSION HEIGHTS REMAINING FAVORABLE
ALONG WITH GREAT OVER LAKE INSTABILITY AND LONG FETCHES...TO KEEP
NUMEROUS LAKE EFFECT SNOW SHOWERS GOING IN NORTHWEST AND
NORTH-NORTHWEST PRONE SNOWBELT AREAS. ALL THIS SAID...WILL CONTINUE
ONGOING HEADLINES THROUGH THE OVERNIGHT AND ISSUE A SNOW ADVISORY
FOR OTSEGO...KALKASKA...AND ANTRIM COUNTIES FOR A COMBINATION OF
SYNOPTIC AND LAKE EFFECT SNOWFALL.

.LONG TERM...FORECAST CONCERNS FRIDAY THROUGH SUNDAY CENTER ON
POPS...AS SHORTWAVES/SURFACE TROUGHS PUSH THROUGH THE REGION FRI PM
AND AGAIN SATURDAY...THEN AS A COLD FRONT SETTLES INTO NORTHERN
COUNTIES SATURDAY NIGHT/SUNDAY.

FRIDAY MORNING...WILL START OFF WITH 1000-850 MB NW FLOW...WITH
LAKE-850 MB DELTA TS AROUND 20C. HOWEVER...MEAN 850-700 MB RH
WILL START OFF AROUND 20%...AND THIS SHOULD LIMIT COVERAGE/INTENSITY
OF LAKE EFFECT SNOW SHOWERS. THEN...BY EARLY FRIDAY AFTERNOON...LOW
LEVEL FLOW WILL BACK TO THE WSW/SW AHEAD OF APPROACHING
SHORTWAVE/SURFACE TROUGH. QUESTION IS WHETHER COMBINATION OF WEAK
700-500 MB QG FORCING...850-700 MB MOISTURE AND OVER LAKE
INSTABILITY WILL PRODUCE POTENTIAL FOR LAKE ENHANCED SNOW SHOWERS IN
FAVORED WSW/SW FLOW AREAS. THE 12Z ETA AND GFS SOLUTIONS ARE SIMILAR
WITH REGARD TO WEAK QG FORCING...BUT THE ETA WARMS 850 MB TEMPS MORE
QUICKLY THAN THE GFS (ETA DELTA TS FALL QUICKLY BELOW 15C DURING THE
AFTERNOON WHILE THE GFS MAINTAINS DELTA TS IN THE 15C-20C RANGE INTO
THE EVENING) AND MAINTAINS DRIER AIR (ETA 850-700 MEAN RH STILL 40%
AROUND 18Z...VS THE GFS PUSHING 90% MEAN 850-700 RH INTO THE REGION
QUICKLY DURING THE AFTERNOON). THIS FORECAST WILL REPRESENT A
COMPROMISE BETWEEN THE TWO SOLUTIONS...WITH LIKELY POPS FRIDAY
AFTERNOON/EVENING IN FAVORED WSW/SW FLOW AREAS (WITH 12 HOUR SNOW
AMOUNTS IN THE 1-3 RANGE) FROM LELAND THRU THE STRAITS AND WITH
CHANCE POPS ELSEWHERE (EVEN FEATURING A BREAK IN THE PRECIP AROUND
MIDDAY IN THE FAR E/SE).

THE FORECAST BECOMES A BIT MORE NEBULOUS OVERNIGHT FRIDAY NIGHT
THROUGH SUNDAY. WARM ADVECTION WILL PUSH LAKE-850 MB DELTA TS ABOVE
10C BY SATURDAY MORNING...SO LAKE ENHANCEMENT POTENTIAL DECREASE
WITH TIME. GENERAL ISENTROPIC ASCENT/PERSISTENT MOISTURE WILL
JUSTIFY AT LEAST CHANCE POPS THROUGH SATURDAY. THE GFS/ETA SUGGEST
ANOTHER WEAK SHORTWAVE/ASSOCIATED PERIOD OF 700-500 MB Q VECTOR
CONVERGENCE WILL BRUSH THE AREA LATE FRIDAY NIGHT INTO SATURDAY
MORNING...AND PERHAPS THIS WILL JUSTIFY HIGHER POPS IN LATER
FORECASTS. OTHERWISE...LOW LEVELS WILL WARM SUFFICIENTLY TO JUSTIFY
A MENTION OF RAIN AND SNOW SHOWERS (COULD EVEN CHANGE TO ALL
RAIN)...AT LEAST SOUTH OF THE STRAITS...SATURDAY.

SATURDAY NIGHT...A SURFACE BOUNDARY WILL SLIP INTO EASTERN UPPER
MICHIGAN AND WILL SLOW AND PERHAPS EVEN STALL...EVENTUALLY LIFTING
BACK TOWARD THE NORTH SUNDAY AS UPPER FLOW BACKS AND SURFACE WAVE
TAKES SHAPE OVER THE CENTRAL US. THIS WILL JUSTIFY LOW CHANCE POPS
ACROSS THE EASTERN UP SATURDAY NIGHT. OTHERWISE...FORECASTS WILL BE
DRY SATURDAY NIGHT THROUGH SUNDAY ACROSS THE REGION...BUT MUCH
DEPENDS ON PROGRESS OF SURFACE BOUNDARY AND TIMING OF ONSET OF
ISENTROPIC ASCENT SUNDAY...AND POPS MAY NEED TO BE EXPANDED IN LATER
FORECASTS IF THE BOUNDARY PUSHES INTO LOWER MI.

MOST SIGNIFICANT FEATURE BEYOND THE WEEKEND WILL BE WHAT MODELS HAVE
BEEN ADVERTISING AS A STRONG LOW...WINDING UP ACROSS THE CENTRAL
U.S. AND PRODUCING ISENTROPIC ASCENT ACROSS THE LAKES MONDAY...THEN
PUSHING THROUGH THE LAKES MONDAY NIGHT/TUESDAY. LATEST EUROPEAN/GFS
SOLUTIONS POINT TOWARD A SURFACE LOW TRACK ACROSS NORTHERN
MICHIGAN...FAVORING SNOW/MIXED PRECIP CHANGING TO ALL RAIN ACROSS
THE FORECAST AREA MONDAY/MON NIGHT...THEN PRECIP TRANSITIONING
(PERHAPS RAPIDLY) TO LAKE ENHANCED/LAKE EFFECT SNOW TUESDAY OR
TUESDAY NIGHT. HOWEVER...THE LATEST OPERATIONAL CANADIAN SOLUTION
AND TO A GREATER EXTENT THE LATEST UKMET SUGGEST THAT THE SURFACE
LOW WILL TRACK FARTHER SOUTH...PRODUCING MORE MIXED PRECIP OR EVEN
ALL SNOW ACROSS NORTHERN MICHIGAN. THIS UNCERTAINTY IS TYPICAL IN A
DAY 5-7 TIME FRAME...AND THIS FORECAST WILL APPROPRIATELY ADDRESS
THE UNCERTAINTY WITH A GENERIC CHANCE OF RAIN OR SNOW MONDAY THROUGH
TUESDAY...FOLLOWED BY SNOW SHOWERS TUESDAY NIGHT. IN ALL
CASES...THIS STORM COULD PRODUCE ANOTHER SIGNIFICANT WIND EVENT
ACROSS THE REGION. LAKE EFFECT SNOW SHOWERS WILL REMAIN A
POSSIBILITY WEDNESDAY...THEN A CLIPPER MAY PUSH THROUGH THE LAKES
WITH ADDITIONAL SNOW SHOWERS THURSDAY...A TYPICAL DECEMBER PATTERN
IN THE NORTHERN LAKES.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING...TONIGHT...MIZ016.
SNOW ADVISORY...TONIGHT...MIZ008-015-017-019-020>022-027.
GALE WARNING...TONIGHT...LHZ347>349.

&&

ROWLEY/JELSEMA
Hazardous weather outlook, Dec 2, 8:44 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
844 PM EST THU DEC 2 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-031100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
844 PM EST THU DEC 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

ACCUMULATING SNOW IS EXPECTED ACROSS PARTS OF NORTHERN MICHIGAN
TONIGHT.

GALES ARE EXPECTED TONIGHT ALONG THE LAKE MICHIGAN AND LAKE HURON
SHORELINE...INCLUDING THE STRAITS OF MACKINAC.

SEE ONGOING WATCHES...WARNING OR ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

GALES ARE EXPECTED ON LAKE MICHIGAN NEARSHORE WATERS FRIDAY NIGHT
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOW REPORTS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JZ/SPR/SMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Emmet

When
December 2, 9:00 PM EST to 11:45 PM EST
Where
Emmet forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Heavy Snow, Chippewa

When
December 2, 10:00 PM EST to 11:45 PM EST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429449, 5429450.